Nebraska, 2010Damaging Winds in Nebraska, August 16, 2010
August 16, 2010 · NWS OAX · 2 events in 1 county or zone
Weak warm advection caused a small area of thunderstorms to develop in south central South Dakota early in the afternoon of August 16. One of the thunderstorms gained strength and turned severe producing damaging winds as it tracked southeast across the Neligh area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Weak warm advection caused a small area of thunderstorms to develop in south central South Dakota early in the afternoon of August 16. One of the thunderstorms gained strength and turned severe producing damaging winds as it tracked southeast across the Neligh area. The storm then weakened as it encountered slightly more stable air.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 16, 1:13 PM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 16, 1:13 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
213 PM CDT MON AUG 16 2010
.SHORT TERM...TONIGHT THROUGH WEDNESDAY.
SMALL AREA OF PCPN MIGRATING ACROSS SRN SD ASSOCIATED WITH BNDRY
LYR CONVG AND UPPER JET ZIPPING ALONG THE SD/NEB...MN/IA BORDERS PER
WV IMAGERY AND NETWORK PROFILERS. APPEARS THAT ACTIVITY IS
HOLDING TOGETHER AND HAS BEGUN TO TAKE A SLIGHT RIGHT TURN
HEADING INTO NERN NEB. BIGGER ISSUE THOUGH IS NEXT ROUND OF PCPN
TONIGHT. 250MB-850MB DIFF DIVG...INCREASING DPVA AND STOUT MID LYR
WAA WILL BE ENOUGH TO KICK OFF ADDITIONAL CONVECTION BEGINNING THIS
EVENING AND CONTINUING THROUGH THE REST OF TONIGHT. PLACEMENT OF
NAM/GFS MAX OMEGA SUGGESTING SRN SECTIONS OF THE CWA MOST LIKELY TO
SEE HEAVIER RAINFALL AMOUNTS INTO TUESDAY MORNING WITH PWS PROGGED
TO BE AROUND 1.5"-2" INCHES. NAM AND CMC RUN-ACCUM-PCPN ARE EVEN
PLACING TOTALS APPROACHING 3" ALONG THE CWA/KS BORDER. THE GFS
THOUGH IS LAYING HIGHS TOTALS IN CNTRL KS...WITH THE ECM MAINLY IN
SRN NEB. OTHERWISE DRY AND PLEASANT CONDITIONS ON TAP TUESDAY NIGHT
AND WEDNESDAY.
.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY.
MAIN CONCERN IN THE EXTENDED PDS IS POTENTIAL SVR STORMS THURSDAY
EVENING. POTENT S/W TROF OVER THE CNTRL ROCKIES THURSDAY AFTN WILL
INDUCE SYNOPTIC LIFT OVER THE REGION AND PUSH ITS SFC REFLECTION
INTO NRN IA. ATTENDANT COLD FRONT DROPPING OUT OF THE DAKOTAS WILL
THEN BE THE FOCUS SVR STORM DEVELOPMENT WITHIN REGION OF FAVORABLE
COMBINATION OF MLCAPE/DEEP LYR SHEAR. FROPA SHOULD BE QUICK AND
CLEAR THE CWA EARLY FRIDAY MORNING AND END UP EXTENDING ACROSS SRN
PLAINS/LOW MS VLY LATE FRIDAY AFTN. THEREAFTER...UPPER HIGH
CENTERED INVOF THE 4 CORNERS WILL STRENGTHEN AND AMPLIFY RIDGE OVER
CNTRL CONUS/CNTRL CANADA. GIVEN THIS...OVERALL HAVE HIGH TEMPS JUST
SLIGHTLY ABOVE NORMAL THRU DAY 7. ALSO...APPEARS THAT NEXT FROPA
INTO THE CNTRL PLAINS MONDAY HAS THE POTENTIAL FOR INDUCING SOME
THUNDER...THUS WILL LAY TOKEN 20S.
&&
.AVIATION...
TAF SITES OFK/KOMA/KLNK
18Z TAFS
WARM ADVCTN HAS CONTINUED TO INCREASE SHOWERS AND TSTMS FROM NORTH
CENTRAL NEBRASKA INTO WRN NEBRASKA AND SOUTHERN SD AS A WARM
FRONT/STATIONARY FRONT DEVELOPED INTO NERN NEBRASKA. THIS ACTIVITY
WAS SPREADING TWD KOFK VCNTY AND A TSTM TEMPO GROUP WAS CARRIED AT
THAT LOCATION THIS AFTN/EARLY EVENING. COVERAGE OF PCPN WILL LIKELY
INCREASE OVR ERN NEBRASKA TNGT BUT INSTABILITY AXIS EITHER REMAINS
OR SHIFTS BACK MOSTLY W OF TAF SITES. THUS OUTSIDE OF TSTM MENTION
AT KOFK...PCPN MENTION DID NOT INCLUDE TSTM...JUST CB IN CIG REMARK.
BUT THIS TREND WILL BE MONITORED AND TSTMS COULD BE MORE PREVALENT
W/EVENING PCPN. OTHERWISE AS LARGER AREA OF SHOWERS/EMBEDDED TSTMS
BECOMES ESTABLISHED OVER AREA TNGT EXPECT CIGS TO LOWER INTO MVFR
CATEGORY AND POSSIBLY EVEN INTO IFR CATEGORY...SPCLY AT
KOFK...TOWARD DAYBREAK TUE. CONDS PROBABLY SLOW TO IMPROVE BEFORE
17/18Z AND PCPN COULD LINGER EVEN PAST THAT TIME.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
DEE/RC
Hazardous weather outlook, Aug 16, 11:14 AM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1214 PM CDT MON AUG 16 2010
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-170715-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1214 PM CDT MON AUG 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL MOVE INTO NORTHEAST NEBRASKA THIS
AFTERNOON AND ACROSS MUCH OF EASTERN NEBRASKA AND SOUTHWEST IOWA
THIS EVENING AND EARLY TONIGHT. AN ISOLATED STORM OR TWO COULD
PRODUCE QUARTER-SIZE HAIL AND GUSTY WINDS...MAINLY FROM LATE
AFTERNOON INTO THIS EVENING AND GENERALLY ALONG AND NORTH OF
HIGHWAY 30.
THE THUNDERSTORMS ARE THE RESULT OF MOIST AND UNSTABLE AIR ALOFT
SPREADING INTO NORTHERN NEBRASKA IN ADVANCE OF A WEAK UPPER LEVEL
DISTURBANCE.
MINOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER DOWNSTREAM
FROM NEBRASKA CITY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED THUNDERSTORMS MAY CONTINUE ACROSS THE AREA TUESDAY.
WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...BUT LOCALLY HEAVY
RAINFALL MAY OCCUR ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.
MORE THUNDERSTORMS ARE FORECAST THURSDAY THROUGH FRIDAY AS ANOTHER
WEATHER DISTURBANCE MOVES ACROSS THE PLAINS.
MINOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER DOWNSTREAM
FROM BROWNVILLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION PROBABLY WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.
CHERMOK
Thunderstorm Wind, Antelope
- When
- August 16, 2:19 PM CST
- Where
- Antelope County, 0.51 mi W of Clearwater
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.170, -98.190
A spotter estimated thunderstorm winds of around 60 mph downed some small tree limbs.
Thunderstorm Wind, Antelope
- When
- August 16, 2:28 PM CST to 2:30 PM CST
- Where
- Antelope County, Neligh
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Storm Chaser
- Coordinates
- 42.130, -98.030
A storm chaser measured a thunderstorm wind gust of 75 mph on home weather equipment. The winds downed several 4 to 6 inch in diameter tree limbs in town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Louisiana, August 16, 20102 deaths · 2 events
- Rip Current in Michigan, August 16, 20101 death · 1 event
- Hail and Damaging Winds in New Jersey, August 16, 2010$1.1 million · 56 kt wind · 8 events
- Flash Flooding and Damaging Winds in Utah, August 16 to 19, 2010$245,000 · 52 kt wind · 19 events
- Tornadoes and Hail in Colorado, August 16, 20101 injured · $52,000 · EF1 · 9 events
- Lightning Strike in Louisiana, August 16, 2010$200,000 · 1 event
- Flash Flood in Arizona, August 16, 2010$200,000 · 1 event
- Damaging Winds and Lightning Strikes in New Jersey, August 16, 20102 injured · $52,000 · 52 kt wind · 5 events
- Damaging Winds in Texas, August 16, 2010$120,000 · 61 kt wind · 3 events
- Hail and Damaging Winds in Pennsylvania, August 16, 2010$60,000 · 1 in hail · 14 events
- Flash Flooding in New Mexico, August 16, 2010$77,000 · 2 events
- Damaging Winds in Louisiana, August 16, 2010$60,000 · 54 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242308, 242310.